What Is Statins Myopathy? (with picture)

Mary McMahon
Mary McMahon
Statins.
Statins.

Statins myopathy is a potential side effect of statin use where patients develop muscle damage in association with the medication. Around 10% of patients can experience some muscle pain while on statins, and in a small percentage of this number, more serious injuries can develop. Before a doctor recommends statins, a pre-screening may help determine if a patient is an increased risk of statins myopathy, and while patients take these medications, they can be carefully monitored for side effects. The benefits offered by the medications typically outweigh the risk of side effects.

Doctors can recommend statins to lower a patient’s cholesterol levels when they do not respond to more conservative means of control like dietary changes. These medications can cause an assortment of side effects, especially in high doses. A patient may start out with a very low dose, and increase it over time to find the point at which cholesterol drops on the lowest possible dosage. This can reduce the risk and intensity of side effects.

In patients with statins myopathy, the medications contribute to muscle damage, which can cause pain and soreness. Muscles may be injured enough to rupture cells, releasing a compound known as creatine kinase into the blood. Very rare cases may result in rhabdomyolosis, where the body begins to break down muscle, and the kidneys go into failure as they become overloaded by waste materials in the blood. These cases are highly unusual, and alert patients can catch the complication before it progresses to a dangerous stage.

Some patients with statins myopathy had higher creatine levels at the start of treatment, indicating that this may be a risk factor. Routine blood testing before starting statin therapy could show an abnormally high level and might suggest that a patient could benefit from a different mechanism of cholesterol control. Muscle damage may also occur without elevations in levels of this compound, which can make diagnosis challenging. Patients may report muscle pain, tenderness, and soreness, but might not meet the diagnostic criteria for statins myopathy because their bloodwork shows no sign of damage, although a muscle biopsy could provide evidence of cellular injuries.

This side effect of statins use is unusual, but doctors may discuss it with their patients before they start therapy. Some muscle pain is not uncommon and doesn’t necessarily mean serious muscle injuries are occurring. Patients may be encouraged to report all muscle pain for evaluation, especially if it is persistent and severe, so the doctor can determine if statins myopathy is an issue. It may be possible to switch medications or lower the dose to prevent additional muscle damage while still keeping cholesterol levels under control.

Mary McMahon
Mary McMahon

Ever since she began contributing to the site several years ago, Mary has embraced the exciting challenge of being a researcher and writer. Mary has a liberal arts degree from Goddard College and spends her free time reading, cooking, and exploring the great outdoors.

Mary McMahon
Mary McMahon

Ever since she began contributing to the site several years ago, Mary has embraced the exciting challenge of being a researcher and writer. Mary has a liberal arts degree from Goddard College and spends her free time reading, cooking, and exploring the great outdoors.

You might also Like

Readers Also Love

Discuss this Article

Post your comments
Login:
Forgot password?
Register:
    • Statins.
      Statins.